Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2024, 6:55 PM CDT for 4 counties in Tennessee. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2024, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 8, 2024, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 47 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:03 PM CDT | TSTM WND DMG | 3 Wsw Cumberland City, TN | Report of power lines down on East Richview Road in Cumberland City. Time estimated via radar. |
| Apr 8, 7:10 PM CDT | HAIL 1.5 | Cumberland City, TN | Facebook photos showed ping pong ball size hail fell in Cumberland City. |
| Apr 8, 7:14 PM CDT | HAIL 1 | 1 N Cumberland City, TN | Facebook report of approximately quarter sized hail in Cumberland City. |
| Apr 8, 7:20 PM CDT | HAIL 1.5 | 9 E Dover, TN | Facebook video of approximately ping pong size hail falling in Indian Mound. |
| Apr 8, 7:51 PM CDT | HAIL 0.75 | 4 Ne Clarksville, TN | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS54 KOHX 082355
SVROHX
TNC083-085-125-161-090045-
/O.NEW.KOHX.SV.W.0009.240408T2355Z-240409T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
655 PM CDT Mon Apr 8 2024
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Western Montgomery County in Middle Tennessee...
Stewart County in Middle Tennessee...
Houston County in Middle Tennessee...
North central Humphreys County in Middle Tennessee...
* Until 745 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located near Tennessee
Ridge, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Clarksville, Dover, Fort Campbell, Erin, Tennessee Ridge, Big
Rock, Cumberland City, Houston County Airport, Indian Mound,
Palmyra, and Woodlawn.
This includes Interstate 24 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3663 8785 3664 8727 3663 8723 3613 8779
3630 8795 3635 8798 3666 8787 3666 8785
TIME...MOT...LOC 2354Z 225DEG 42KT 3636 8779
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CC2 follow-up statements
135
WWUS54 KOHX 090014
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
714 PM CDT Mon Apr 8 2024
TNC083-085-090023-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Houston TN-Humphreys TN-
714 PM CDT Mon Apr 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON AND NORTH CENTRAL
HUMPHREYS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3663 8723 3634 8756 3634 8759 3636 8759
3637 8761 3637 8772 3663 8773 3664 8728
TIME...MOT...LOC 0013Z 225DEG 42KT 3652 8759
$$
TNC125-161-090045-
/O.CON.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Montgomery TN-Stewart TN-
714 PM CDT Mon Apr 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MONTGOMERY AND EASTERN STEWART COUNTIES...
At 713 PM CDT, a severe thunderstorm was located near Indian Mound,
or 11 miles southwest of Fort Campbell, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clarksville, Cumberland City, Indian Mound, Palmyra, and Woodlawn.
This includes Interstate 24 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3663 8723 3634 8756 3634 8759 3636 8759
3637 8761 3637 8772 3663 8773 3664 8728
TIME...MOT...LOC 0013Z 225DEG 42KT 3652 8759
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CC698
WWUS54 KOHX 090031
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
731 PM CDT Mon Apr 8 2024
TNC161-090041-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Stewart TN-
731 PM CDT Mon Apr 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEWART COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3663 8723 3634 8756 3634 8759 3663 8759
3664 8728
TIME...MOT...LOC 0031Z 227DEG 26KT 3659 8750
$$
TNC125-090045-
/O.CON.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Montgomery TN-
731 PM CDT Mon Apr 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MONTGOMERY COUNTY...
At 731 PM CDT, a severe thunderstorm was located near Fort Campbell,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarksville, Palmyra, and Woodlawn.
This includes Interstate 24 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3663 8723 3634 8756 3634 8759 3663 8759
3664 8728
TIME...MOT...LOC 0031Z 227DEG 26KT 3659 8750
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:25 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 8, 12:25 PM CDT, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1225 PM CDT Mon Apr 8 2024 ...New AVIATION... .SHORT TERM... (Rest of today through Tuesday) Issued at 1100 AM CDT Mon Apr 8 2024 Showers and a few thunderstorms this morning continue for areas along and near the Cumberland Plateau. This activity should be exiting the area by noon, and while most will remain dry through the remainder of the day, we are still expecting some pop-up hit- and-miss thunderstorms. While CAPE values are expected to rise to around 500-1000 J/kg this afternoon with a destabilizing atmosphere - especially across west TN - CAMs aren't really latching onto much happening this afternoon. Shear isn't great at less than 50 knots. So while I won't rule out a stray strong storm this afternoon that manages to produce small hail or gusty winds, do think that these will be more pulse-like storms that will struggle to sustain themselves. Organized severe weather is not expected. As for the main event today, satellite imagery does show some breaks in the clouds across western Middle TN! Trying to stay cautiously optimistic that we'll still get a glimpse of the eclipse this afternoon. Fingers crossed. Next round of rain moves into from the southwest after midnight and will spread northward through early Tuesday morning with widespread showers and a few thunderstorms expected. Atmospheric profiles become saturated with PWATs rising to 1.25 to 1.35 inches which is above the 90th percentile for the date. Due to this, CAPE values fall with probabilistic guidance showing a very low chance (10 percent at best) of seeing CAPE values above 100 J/kg. So no severe weather expected, but may have to keep an eye on any flood- prone locations or low-lying areas for minor flooding. && .LONG TERM... (Tuesday Night through next Monday) Issued at 1100 AM CDT Mon Apr 8 2024 By Tuesday night and into Wednesday, a deep upper-level low digs into the Red River area while the surface low deepens over Arkansas. This keeps our unsettled pattern continuing with additional rounds of rain on Wednesday. With this upper-level and surface low, dynamics are better for thunderstorm development, however, all model guidance continues to show the better instability and shear to our south. Our far southern counties may need to be watched for a stray strong storm Wednesday where the current SPC Day 3 Outlook has a marginal risk in place. However, the threat for severe weather is low. Wednesday night and into Thursday, the upper-level and surface low eject towards the northeast, and this rain will gradually come to an end by late Thursday. By the end of this rainy stretch, about 2 to 4 inches of rain is expected with the higher amounts expected for locations nearest the Tennessee River. As the week progresses and these amounts add up, there may be minor flooding issues, especially along our area creeks and rivers. Upper-level ridging builds in this weekend, resulting in a beautiful weekend! Conditions will be dry and sunny with highs getting close to 80 by Sunday. && .AVIATION... (18Z TAFS) Issued at 1216 PM CDT Mon Apr 8 2024 Although most of the earlier showers have departed Middle Tennessee, there will still be a few echoes left over for the afternoon. Also look for TEMPO MVFR clouds the next couple of hours, although ceilings overall have improved. A warm front will lift northward across the mid state late tonight and early tomorrow, so look for showers to redevelop before sunrise, with ceilings dropping to MVFR and even IFR at times. Surface winds will be gusty again tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Nashville 59 66 60 73 / 50 90 90 80 Clarksville 59 65 59 70 / 50 90 100 90 Crossville 54 61 55 70 / 30 90 70 60 Columbia 57 66 59 73 / 70 90 80 90 Cookeville 57 62 57 71 / 40 90 80 70 Jamestown 55 62 55 71 / 30 90 80 60 Lawrenceburg 57 66 60 73 / 70 90 70 80 Murfreesboro 57 66 59 74 / 50 90 80 80 Waverly 57 65 59 70 / 70 100 90 90 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Clements LONG TERM....Clements AVIATION.....Rose
In the hours before
Local storm report, Apr 8, 6:55 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
655 PM CDT Mon Apr 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 4 W Tennessee Ridge 36.32N 87.84W
04/08/2024 E1.25 Inch Houston TN Public
Received a phone call of marble size hail,
that was not quite ping pong size. Strong
winds as well.
&&
CMAThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 6:12 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Stewart | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.